Blizzard, Cheyenne Foothills / C Laramie
- When
- March 17, 4:30 AM MST to March 19, 3:30 PM MST
- Where
- Cheyenne Foothills / C Laramie forecast zone
- Property damage
- $100,000
- Reported by
- GENERAL PUBLIC
8 blizzard, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 17, 4:00 AM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
400 AM MST MON MAR 17 2003
.SHORT TERM...AT 500 MB...UPPER LOW OVER UTAH TODAY WITH CYCLONIC
SOUTH TO SOUTHEAST FLOW OVER THE CWA. PIECES OF ENERGY ROTATING
AROUND THE UPPER LOW MOVE ACROSS THE CWA TODAY. TONIGHT THE UPPER
LOW MOVES INTO SOUTHERN COLORADO...WITH PIECES OF ENERGY CONTINUING
TO MOVE ACROSS THE CWA. AT THE SURFACE...SURFACE LOW OVER EASTERN
COLORADO WILL PRODUCE DEEP UPSLOPE FLOW OVER THE CWA TODAY AND
TONIGHT. DEEP MOISTURE IS ALSO PRESENT WITH THIS SYSTEM. AT 700
MB...CLOSED LOW REMAINS OVER THE FORECAST AREA TODAY AND TONIGHT.
TEMPERATURES AT 700 MB ARE FROM -3 TO -8 C OVER THE WY PORTION OF
THE CWA...WHICH IS IN THE PERFECT RANGE FOR HEAVY SNOW. TOTAL
SNOWFALL AMOUNTS THROUGH 12Z TUESDAY WILL BE FROM 6 TO 9 INCHES
ACROSS THE WYOMING PORTION OF THE CWA...EAST OF THE MOUNTAINS. THE
MOUNTAINS WILL HAVE FROM 8 TO 12 INCHES AND THE WESTERN NEBRASKA
PANHANDLE WILL SEE FROM 2 TO 4 INCHES OF SNOW. THE EASTERN HALF OF
THE NEBRASKA PANHANDLE WILL HAVE LESSER AMOUNTS THROUGH 12Z TUESDAY.
.LONG TERM...MAJOR PRECIP EVENT CONTINUES TUE WITH VERTICALLY STACKED
SYSTEM OVER NORTHEAST NM/SOUTHEAST CO PUMPING HIGH MOISTURE WESTWARD
THRU CWA AND AGAINST LARAMIE RANGE. MAY HAVE TO GIVE UP FORECASTING
SNOW ACCUMULATIONS IN INCHES AND GO TO AMOUNTS IN FEET...OR PARTS
THEREOF. THRU 48 HRS NCAR MM5 GIVES CWA ANYWHERE FROM 1 TO 2 INCHES
LIQUID...EXCEPT RWL AREA AND EXTREME SOUTHERN PANHANDLE. NCEP MODELS
IN AGREEMENT WITH SURPRISING CONSISTENCY IN CLOBBERING LARAMIE
MOUNTAINS AND THEIR EAST SLOPES THRU TUE NIGHT. BOTH ETA/AVN HAVE
VORTICITY LOBE FROM UPPER LOW TO ALONG WY/NEB BORDER TO ENHANCE UVVS
LATE TONIGHT/EARLY TUE WITH ANOTHER LOBE LATE TUE. EAST OR
NORTHEASTERLY 700 MB FLOW RUNNING 25-40 KTS OVER CWA THEN. WOULD
PREFER SNOW FAVORABLE THETA-E TEMPS TO BE CLOSER TO 600 MB RATHER
THAN 700 MB. MODELS HAVE WET BULB ZERO IN BOUNDARY LAYER STRADDLING
WY/NEB BORDER TUE...THEN IT EDGES HAIR EASTWARD TUE NIGHT. 06 UTC
MESO-ETA PICKING UP ON 40+ DEWPOINTS OVER PANHANDLE AND EDGED WET
BULB ZERO FARTHER WEST TONIGHT BUT ONLY A HAIR. NCEP MODELS MOVE
SURFACE LOW INTO TX/OK PANHANDLE AREAS DURING DAY TUE...WHILE MM5
KEEPS IT OVER SOUTHEAST CO. WILL TAPER DOWN SNOW WED-THU BUT
CONTINUITY MAY BE BETTER GUESS.
.CYS...
WY...WNTR STRM WRNG THIS AFTN-TUE SE MTNS & CONVERSE CNTY ZNS 59..
63..64..66.
WNTR STRM WRNG TNGT-TUE SE PLAINS ZNS 60..67>70.
WNTR STRM WATCH TNGT-TUE LARAMIE VLY & N CARBON CNTY ZNS 62..65.
NE...NONE.
COX/KMDNEZ001>003-019>021-054-055-WYZ059>070-171230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 445 PM MST SUN MAR 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RAIN AND SNOW SHOWERS WILL GRADUALLY DEVELOP THIS EVENING OVER SOUTHEAST WYOMING AND BECOME MORE NUMEROUS AND SPREAD INTO THE WESTERN NEBRASKA PANHANDLE LATER TONIGHT. PRECIPITATION WILL MAINLY FALL AS RAIN OVER THE WESTERN NEBRASKA PANHANDLE AND THE FAR EASTERN PLAINS OF WYOMING THROUGH TONIGHT. FURTHER WEST...AREAS OF LIGHT RAIN OR A MIXTURE OF RAIN AND SNOW WILL GRADUALLY CHANGE OVER TO ALL SNOW DURING THE NIGHT. THERE SHOULD BE LITTLE OR NO ACCUMULATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ...A WINTER STORM WATCH HAS BEEN ISSUED FOR SOUTHEAST WYOMING EXCEPT FOR CARBON COUNTY MONDAY NIGHT AND TUESDAY... RAIN WILL FALL OVER THE WESTERN NEBRASKA PANHANDLE MONDAY...WHILE SNOW IS LIKELY OVER MUCH OF SOUTHEAST WYOMING. SNOWFALL AMOUNTS OF 1 TO 3 INCHES IS EXPECTED FROM CONVERSE COUNTY INTO THE SNOWY AND LARAMIE RANGE DURING THE DAY. GUSTY WINDS AND PERIODS OF SNOW ARE EXPECTED ACROSS SOUTHEAST WYOMING MONDAY NIGHT AND TUESDAY...LIKELY CONTINUING INTO WEDNESDAY. SIGNIFICANT ACCUMULATIONS AREE EXPECTED DURING THIS PERIOD...WITH LOCALLY HEAVY AMOUNTS POSSIBLE. THIS COULD MAKE FOR DIFFICULT TRAVEL AND WILL PRESENT A DANGEROUS SITUATION FOR RANCHERS THAT HAVE YOUNG LIVESTOCK. CONDITIONS WILL BE IMPROVING ON WEDNESDAY...WITH SNOW GRADUALLY COMING TO AN END AND SLOWLY DIMINISHING WINDS. THIS PERIOD OF ADVERSE WEATHER WILL BE THE RESULT OF A STORM SYSTEM THAT WILL MOVE INTO ROCKIES TONIGHT AND MONDAY. THE STORM WILL BECOME MUCH BETTER ORGANIZED MONDAY AS IT MOVES OVER THE WESTERN HIGH PLAINS. THE STORM SYSTEM WILL MOVE AWAY SLOWLY...AND WILL CONTINUE TO PRODUCE SNOW INTO THE MIDDLE PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WCJIN-WYSE-WYNE
The national radar mosaic for the moment the first event began.
8 blizzard. Local standard time, as filed.
A powerful winter storm produced heavy snow and blizzard conditions over much of southeastWyoming over a 2 1/2 day period, closing most roads and isolating many areas. Snowfallamounts of 2 to 3 feet were reported over the Laramie Range west of Cheyenne, WY. Snowfall amounts from 12 to 20 inches were common over the adjacent plains from Douglas,WY. to Cheyenne, with Cheyenne recording just over 18 inches. In addition, gusty windsfrom 30 to 45 mph combined with the snow to produce drifts from 6 to 10 feet in some areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347878, 5347959, 5347960, 5347961, 5347962, 5347963, 5347964, 5347965.